question-icon

What causes excessive sweating in an elderly person?

default
Posted on Fri, 3 Nov 2017
Question: I am a woman of 72 who suffers bouts of intense , almost disabling perspiration, every day especially when active, but not only. Can you help me?I have been taking benzos for many years.They Ihelp but now I need more for effect, the usual story. If I try going off them,I need a crutch or, better, someone to carry me ... Thankyou, Béatrice.
doctor
Answered by Dr. Erion Spaho (3 hours later)
Brief Answer:
Several underlying causes may be the culprit.

Detailed Answer:
Hello and thanks for using HCM.

I have read your question and understand your concerns.

Sometimes no underlying cause is found in cases of excessive sweating, but there are several conditions that may be the culprit.

These conditions include diabetes, hyperthyroidism, malaria, general anxiety disorder, side effects of certain drugs (beta blockers, antidepressants), neoplasms, febrile illnesses, pheochromocytoma, chronic alcoholism, obesity, etc.

Finding and treating the cause should improve excessive sweating too.

I suggest you to discuss with your Doctor about getting examined further for these conditions by clinical examination and necessary tests.

Drugs used to control excessive perspiration include aluminum compounds ( Drysol 20% topically), anticholinergic drugs (oxybutinyn), neuromuscular blockers ( Botox).

Discuss with your Doctor about these issues.

Hope you found the answer helpful.

Take care.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Erion Spaho (19 minutes later)
Thanking you for your prompt reply and clear answer, I would still insist that my regularly taking benzodiazepines is a concern of mine, and wonder if I do well to ask for another medication, as they may work against each other. I am asking you in particular about Botox taken with Dormicum, Lexotanil and Zaldiar.

Thanks very much. I did not know a possible help for my condition existed.
Sincerely, Beatrice Almeida in Switzerland.
doctor
Answered by Dr. Erion Spaho (9 hours later)
Brief Answer:
Botox interactions are minor with certain benzodiazepines.

Detailed Answer:
Welcome back.

Botox is known to have only minor interaction with clonazepam and diazepam, so, it can be used in your case since you don't use neither of these drugs.

Discuss with your Doctor about these issues.

Hope this helps.

Regards.




Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Erion Spaho (38 hours later)
I hope you can include this question in my consultation : With my decade use of lexotanil and dormicum, can adding Zaldiar be dangerous? If discussion of these 3 drugs seems important to you, please give me a second consultation.
Is my excessive sweating (all over the body, thus Botox probably cannot be useful)
due to my inherent nervous condition or to the drugs I use against nervousness and pain. I would like to know your opinion, which of these two cause me so much unease.
Thankyou very much, sincerely Beatrice.
doctor
Answered by Dr. Erion Spaho (20 hours later)
Brief Answer:
Sedation may be increased.

Detailed Answer:
Hello again,

Zaldiar contains Tramadol and Acetaminophen.

Tramadol, when used simultaneously with benzodiazepines, may increase sedation, but there is no definite contraindication about these drugs to be used together, only monitoring you closely is necessary.

Midazolam (Dormicum) use may cause euphoria, restlessness, so, this may cause you to feel uneasy.

Hope I helped you. Feel free to ask further.

Kind regards.


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Erion Spaho (13 hours later)
Your answer seems very reasonable. I think I will be helped if I can understand what has been prescribed to me and possible effects, since I am really sick.I don’t think any doctor has believed this. So thank you for that answer.

Your comment about dormicum possibly linked to euphoria and restlessness brings me to ask you : could it also bring on bad nightmares almost every night?
Would you suggest another sleeping aid if you think this may be the case.

Zaldiar was given to me to alleviate pain. But I still don’t know what causes my generalized pain.Fibromialgia has been suggested but the doctor didn’t seem to believe this illness existed, very confusing.

I would like to call it simply mialgia and wonder what drugs could be prescribed, or does Zaldiar , more than the 1 or 2 I take now, seem a good option?

Much gratitude and thank you, Beatrice.



Thanks again, xxxxxxxxxxx
Can you answer my last question?

I think you made a mistake. Dormicum I’d for sleeping, and shouldn't provoke restlessness and .peuphoria as you say.
That would be Zaldiar.
Are you confused or am I?

Sincerely, xxxxxxxxxxxxx
doctor
Answered by Dr. Erion Spaho (17 hours later)
Brief Answer:
Possible adverse effects.

Detailed Answer:
Hello again.

Dormicum is for sleeping, okay, but it may cause adverse effects too, and delirium, euphoria are some of these probable adverse effects.

Zaldiar use since it contains tramadol may result rarely in nightmares as an adverse effect.

If nightmares started after starting Zaldiar, then we can say that this is the culprit for your nightmares.

Probably the pain you report is affecting your sleep quality too, so, controlling the pain should improve sleep too.

I think it's necessary a correct diagnosis about the cause of your pain first and after that, treatment possibilities are more clear.

Other sleeping pills that may help include Ambien, Melatonin, Sedoxil, etc.

Hope this helps.

Greetings.




Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Erion Spaho

Neurologist, Surgical

Practicing since :2004

Answered : 4432 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes excessive sweating in an elderly person?

Brief Answer: Several underlying causes may be the culprit. Detailed Answer: Hello and thanks for using HCM. I have read your question and understand your concerns. Sometimes no underlying cause is found in cases of excessive sweating, but there are several conditions that may be the culprit. These conditions include diabetes, hyperthyroidism, malaria, general anxiety disorder, side effects of certain drugs (beta blockers, antidepressants), neoplasms, febrile illnesses, pheochromocytoma, chronic alcoholism, obesity, etc. Finding and treating the cause should improve excessive sweating too. I suggest you to discuss with your Doctor about getting examined further for these conditions by clinical examination and necessary tests. Drugs used to control excessive perspiration include aluminum compounds ( Drysol 20% topically), anticholinergic drugs (oxybutinyn), neuromuscular blockers ( Botox). Discuss with your Doctor about these issues. Hope you found the answer helpful. Take care.